Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 132, NWS Lincoln, IL

August 10, 2018Moultrie County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 10, 2018, 4:27 PM CDT for Moultrie County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:27 PM CDT (21:27 UTC)
Expired
Aug 10, 2018, 5:15 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Moultrie County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KILX 102127
SVRILX
ILC139-102215-
/O.NEW.KILX.SV.W.0132.180810T2127Z-180810T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
427 PM CDT FRI AUG 10 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Moultrie County in central Illinois...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located near Sullivan,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Allenville, Gays and Kirksville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8858 3947 8858 3948 8860 3949 8860
      3949 8862 3952 8864 3952 8870 3953 8872
      3956 8872 3962 8868 3957 8847 3945 8847
TIME...MOT...LOC 2127Z 313DEG 11KT 3957 8867 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
1 follow-up statement
491 
WWUS53 KILX 102155
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
455 PM CDT FRI AUG 10 2018

ILC139-102215-
/O.CON.KILX.SV.W.0132.000000T0000Z-180810T2215Z/
Moultrie-
455 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN MOULTRIE COUNTY...

At 455 PM CDT, a severe thunderstorm was located near Windsor, or 8
miles southeast of Sullivan, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Allenville and Gays. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 8858 3947 8858 3948 8860 3949 8860
      3949 8862 3952 8864 3958 8858 3955 8847
      3945 8847
TIME...MOT...LOC 2155Z 309DEG 14KT 3949 8853 

HAIL...0.88IN
WIND...60MPH
 
$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
220 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
ISSUED AT 220 PM CDT Fri Aug 10 2018

Surface front was located roughly along I-55 as of 2 pm, with
more of a secondary boundary closer to the I-80 corridor. First
storm of the afternoon recently formed between Bloomington and
Rantoul, along an enhanced area of cumulus development. An increase
in convection is expected over the next 1-2 hours closer to I-72,
where CAPE's have reached 4,000 J/kg. Some heavier rainfall rates
are expected with the stronger storms as well as gusty winds,
though a significant severe threat is not likely. The storms will
push into southeast Illinois before tapering off after sunset.
The front will not be especially fast, but should be near the Ohio
River by early Saturday. High pressure will keep much of the area
dry on Saturday.

Leading edge of the drier air is sinking into far northern
Illinois this afternoon, and will overspread our area tonight. Not
an especially colder air mass behind this front, with highs
Saturday still in the low-mid 80s, but humidity levels will be
lower in most areas.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 220 PM CDT Fri Aug 10 2018

Not much has changed with the models into early next week, as a
skinny upper ridge gets caught between a pair of lows to our
southwest and east. A weak trough may trigger a few showers/storms
Sunday afternoon, but mainly dry conditions will prevail through
much of Tuesday. Latest GFS suggests a wing of precipitation
pushing through in the morning, though the European and Canadian
solutions are more preferred. The earlier trend of a more northern
track with the mid week system continues with the latest runs,
with the highest rain chances later Wednesday afternoon into the
evening.

Toward the end of the period, the longer range models close off a
piece of energy which will drop out of the Canadian prairies mid
week. The GFS is most aggressive and quicker to exit, while the
European model is further south and slower with it. Timing
differences prevent going more than 30-40% rain chances for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1217 PM CDT Fri Aug 10 2018

Cold front is near KSPI-KBMI at midday and will continue to push
southeast this afternoon. Winds will turn northwest and then
northerly at all TAF sites through late afternoon. Showers/storms
expected to begin firing from near KSPI-KCMI shortly, and may see
some MVFR or brief IFR conditions with the stronger storms between
20-23Z. Storms will largely be south of the TAF sites by 00Z.

Some concern overnight with MVFR/IFR ceilings across eastern
Illinois, very close to KCMI. Will only mention scattered clouds
around 1500 feet there at this point.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Aug 10, 3:39 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
339 PM CDT Fri Aug 10 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
339 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening. While organized
severe weather is not anticipated, the stronger storms could
produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Tuesday afternoon
through Thursday. It is too early to determine the potential for
severe weather during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.